Hail, Upson
- When
- April 25, 1:05 PM EST to 1:15 PM EST
- Where
- Upson County, 1 mi S of Thomaston to 2 mi NE of Thomaston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.886, -84.330
The public observed penny-sized hail near Thomaston.
S. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A broad and increasingly diffluent upper trough was digging into the south central U.S. with broad southwest flow increasing across the southeast U.S. on the back side of a subtropical ridge located across the western Atlantic. This trough eventually set the stage for the historical and catastrophic tornado outbreak that commenced just two days later on the 27th. On this day, however, the atmosphere across Georgia, being unseasonably warm and humid, supported widespread development of pulse-type thunderstorms. Several of these storms became strong to severe and produced large hail and damaging downburst winds. The most significant damage on the east side of Columbus in Muscogee county where a strong downburst blew down several hundred trees and destroyed two trailer homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 25, 12:52 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 152 PM EDT MON APR 25 2011 .UPDATE... /ISSUED AT 1042 AM EDT MON APR 25 2011/ NO SIGNIFICANT CHANGES PLANNED TO THE CURRENT FORECAST. WILL ADJUST CLOUD...WEATHER...POP AND HOURLY TEMPERATURE...DEW POINT AND RELATIVE HUMIDITY GRIDS TO REFLECT CURRENT TRENDS. && .PREV DISCUSSION... /ISSUED 750 AM EDT MON APR 25 2011/ ..SIGNIFICANT SEVERE WEATHER EVENT EXPECTED WEDNESDAY... SYNOPSIS... A STATIONARY FRONT WAS DRAPED ACROSS THE U.S. FROM N TX TO PA...WITH A BROAD UPPER TROUGH LOCATED IN THE SOUTH CENTRAL U.S. WIDESPREAD THUNDERSTORMS...SOME SEVERE AND WITH FLASH FLOODING...CONTINUE ALONG THE FRONT. THE FRONT AND UPPER TROUGH WILL SHIFT INTO THE EASTERN U.S. BY WED. SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH MID-WEEK ACROSS NORTH GEORGIA...SOME SEVERE. OTHERWISE...A WARM...HUMID AIR MASS WILL PREVAIL WITH TEMPERATES AVERAGING 10 DEGREES ABOVE NORMAL. 19 SHORT TERM /TODAY THROUGH WEDNESDAY/... SEVERE THUNDERSTORMS EXPECTED TUE-WED. VOLATILE SITUATION DEVELOPING THAT WILL BRING SEVERAL ROUNDS OF THUNDERSTORMS TO THE CWA. STATIONARY FRONT NOW DRAPED FROM N TX TO PA WILL REMAIN THE FOCUS FOR WIDESPREAD THUNDERSTORMS...MANY SEVERE AND WITH FLOODING/FLASH FLOODING. BROAD...HIGHLY DIFFLUENT/NEGATIVELY TILTED UPPER TROUGH SOUTH CENTRAL U.S. HELPING SUPPORT THE WIDESPREAD SEVERE CONVECTION. THE TROUGH WILL GRADUALLY SHIFT INTO THE EASTERN U.S. AS UPSTREAM ENERGY ROTATES AROUND THE PARENT UPPER LOW ACROSS THE WESTERN GREAT LAKES. THE PRIMARY AFFECT OF THIS ON THE FFC CWA WILL BE TUE-WED...LIKELY IN THE FORM OF TWO TO POTENTIALLY THREE ROUNDS OF THUNDERSTORMS. THE FIRST TWO WILL IMPACT MAINLY NW/NC GA...THE THIRD WILL IMPACT THE ENTIRE CWA. THE FIRST AND LEAST DEFINITE ROUND OF THUNDERSTORMS WILL COME TUE AFTERNOON AS THE INITIAL SOUTHERN PLAINS SHORT WAVE LIFTS TOWARD THE OHIO VALLEY AND IS ABSORBED INTO THE PARENT UPPER LOW. ECMWF/GFS BOTH HINT AT A REMNANT/POSSIBLY REGENERATING SQUALL LINE REACHING THE NW PART OF THE CWA DURING PEAK HEATING TUE AFTERNOON WITH HIGH CAPE/INSTABILITY AND WEAK SHEAR. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE IN THE NW/NC AREA DURING THE AFTERNOON/EVENING. A BIGGER THREAT FOR SEVERE WEATHER IN NW/NC GA COMES EARLY WED AS THE NEXT IMPULSE IN THE BROAD UPPER TROUGH MOVES THROUGH TN/MS/AL. A SEVERE QLCS IS LIKELY TO BE ONGOING OVERNIGHT TUE...APPROACHING NW/NC GA BY OR BEFORE 12Z...CONTINUING INTO MID-MORNING. VERY HIGH SHEAR...WITH 0-3KM BULK SHEAR NEAR 50KTS AND UNUSUALLY HIGH CAPE FOR EARLY MORNING...ON THE ORDER OF 2000 J/KG...IS PROGGED TO SHIFT INTO NW GA ACCOMPANYING THESE THUNDERSTORMS. A SEVERE QLCS IS LIKELY...CAPABLE OF SUPPORTING DAMAGING WINDS AND TORNADOES. THE FINAL UPPER SHORT WAVE ROTATES INTO THE PARENT LOW WEDNESDAY AFTERNOON WITH A STRONG NEGATIVE TILT. A STRONG COLD FRONT WILL ACCOMPANY THIS FEATURE. THE DEGREE OF EARLY MORNING CONVECTIVE DEBRIS CONTAMINATION WILL LARGELY PLAY INTO THE DEGREE OF SEVERITY OF AFTERNOON CONVECTION. HOWEVER...EASTERN AND SOUTHERN AREAS WILL LARGELY REMAIN UNAFFECTED BY THE MORNING ACTIVITY...AND WITH EXTREME SHEAR AND HIGH INSTABILITY IN PLACE...SUPERCELL THUNDERSTORM DEVELOPMENT APPEARS LIKELY. FINALLY...THERE WILL ALSO BE CONCERN FOR HEAVY RAINFALL ACROSS NW/NC GA...AS THESE REPEATED ROUNDS OF THUNDERSTORMS TRACK ACROSS THE SAME REGION. STREAMS/CREEKS IN THIS REGION ARE HIGH FROM RECENT PREVIOUS EVENTS. AT THIS POINT...EXCESSIVE RAINFALL IS PROGGED TO REMAIN JUST NW OF THE CWA...BUT RAINFALL OF 2-3 INCHES NW GA OVER THE 2-DAY PERIOD WILL AT A MINIMUM RESULT IN SOME RIVER FLOODING. AN ESF WILL BE ISSUED THIS MORNING TO ADDRESS THIS SITUATION. BESIDE ALL OF THE DAY2-DAY3 ACTIVITY...IS SURPRISE ONGOING CONVECTION. MERGING SEA-BREEZES AND A WEAK SHORT WAVE IN INCREASING SW FLOW ALOFT TRIGGERED LATE AFTERNOON CONVECTION ACROSS S/C GA. THIS ACTIVITY HAS AMAZINGLY CONTINUED TO HOLD TOGETHER ALL NIGHT THUS FAR AND HAS MOVED NORTH TO A CSG-MCN LINE. THE GFS ACTUALLY DEPICTED THIS ACTIVITY VERY WELL...AND SHOWS THAT IT WILL EVENTUALLY DISSIPATE BETWEEN ATL-CSG BEFORE 12Z. HOWEVER...THE OUTFLOW REMNANTS AND ADDITIONAL UPSTREAM SHORT WAVE ENERGY IN THE BROAD CENTRAL U.S. TROUGH ALONG WITH AMPLE AFTERNOON INSTABILITY WILL LIKELY GENERATE ADDITIONAL PULSE-TYPE THUNDERSTORMS ACROSS N GA THIS AFTERNOON/EVENING. FOR TEMPS...NO CHANGE IN AIR MASS AND HENCE NO SIGNIFICANT CHANGES EXPECTED THROUGH THE SHORT TERM. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL...ESPECIALLY MINS. A MAV/MET BLEND CONTINUES TO BE THE BEST WAY TO GO. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MUCH QUIETER WEATHER EXPECTED THROUGH AT LEAST THE FIRST HALF OF THE LONG TERM AS THE UPPER TROUGH AXIS SHIFTS EAST OF THE REGION. A SHORT WAVE RIDGE WILL TRAVERSE THE REGION THROUGH THE WEEKEND WITH DRY...COOLER NORTHWEST FLOW ALOFT UNTIL SAT. WEAK SFC HIGH PRESSURE WILL SPREAD FROM THE MID-SOUTH INTO THE SE U.S. ANY THUNDERSTORMS SHOULD MOVE OUT OF THE CWA BY 12Z THU. BEYOND SAT...THERE IS CONSIDERABLE DISAGREEMENT BETWEEN THE ECMWF/GFS AS TO WHEN THE NEXT SYSTEM OF SIGNIFICANCE WILL IMPACT THE CWA. THE GFS BRINGS A SLOWING WEST-EAST ORIENTED FRONT INTO THE CWA SUN...WHILE THE ECMWF HOLDS THIS OFF UNTIL THE MIDDLE OF NEXT WEEK. OVERALL...THE GFS APPEARS MORE REASONABLE AND CONSISTENT WITH THE PROGRESSIVE FLOW OF RECENT WEEKS. WILL INTRODUCE LOW POPS FOR TSRA SUN FOR NOW...BUT LEAVE THE REMAINDER OF THE EXTENDED PERIODS DRY. IF THE GFS PATTERN IS CORRECT...WILL NEED TO BUMP POPS UP CONSIDERABLY FOR SUN. TEMPERATURES WILL RETURN TO MORE SEASONAL LEVELS THU-FRI...THEN WARM BACK TO ABOVE NORMAL BY THE WEEKEND. WITH DEWPOINTS DROPPING INTO THE 40S THU-SAT...NIGHTS WILL BE NOTICEABLY COOLER. 19 && .AVIATION... 18Z UPDATE... INCREASING MOISTURE/INSTABILITY HAS RESULTED IN SCT SHRA'S ALREADY DEVELOPING EARLY THIS AFTN...AND SEVERAL WILL LIKELY REACH CB STATUS BY 18-20Z. PROXIMITY OF SHRA'S TO ATL HAS WARRANTED MENTION OF CB FROM 18Z THRU THE AFTN. MOIST SOUTHERLY WINDS WILL RESULT IN SCT-BKN MID CLOUDS THIS AFTN...BUT CAT SHOULD HOLD VFR. ALTHOUGH WINDS WILL DANCE FROM 190 TO 170 DIRECTION...EXPECT A SSE DIRECTION TO PREVAIL THIS AFTN AND OVERNIGHT. ADDED A LOW WIND GUST FOR THIS AFTN AS GRADIENT TIGHTENS IN RESPONSE TO LOW PRESSURE OVER MS VALLEY. EXPECT MVFR CIGS TO DEVELOP BY 09-10Z TUE...THEN IMPROVE TO VFR BY 15-17Z TUE. EXPECT SCT TSTMS TUE AFTN...SO ADDED PROB30 19Z-24Z TUE. //ATL CONFIDENCE...18Z UPDATE... MEDIUM CONFIDENCE ON ALL ELEMENTS. 39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 84 63 82 65 / 20 20 30 30 ATLANTA 84 65 84 67 / 30 30 40 30 BLAIRSVILLE 79 59 77 61 / 30 30 50 40 CARTERSVILLE 85 62 84 64 / 30 30 50 30 COLUMBUS 87 65 89 69 / 20 20 20 20 GAINESVILLE 83 64 80 64 / 30 30 50 40 MACON 87 64 88 64 / 20 20 20 20 ROME 85 64 84 65 / 30 30 50 40 PEACHTREE CITY 85 61 85 64 / 20 20 30 20 VIDALIA 89 69 89 68 / 20 20 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 543 AM EDT MON APR 25 2011 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-260945- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 543 AM EDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... HIGH PRESSURE CENTERED OVER THE ATLANTIC OCEAN COMBINED WITH A LARGE LOW PRESSURE SYSTEM OVER WEST TEXAS WILL CONTINUE A MOIST SOUTHERLY FLOW OVER GEORGIA TODAY AND TONIGHT. .PRIMARY HAZARDS... OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES WITH BRIEF HEAVY RAIN. .DISCUSSION... A SOUTHERLY FLOW WILL ALLOW GULF MOISTURE TO INFILTRATE INTO THE STATE TODAY AND TONIGHT. MAX DIURNAL HEATING WILL CAUSE UNSTABLE CONDITIONS TO DEVELOP OVER THE AREA THIS AFTERNOON WITH CAPES IN THE 2000 TO 3000 RANGE AND LIFTED INDICES OF MINUS 2 TO MINUS 4. THESE ELEMENTS COMBINED WITH OLD SEABREEZE AND OUTFLOW BOUNDARIES FROM LATE SUNDAY AND EARLY THIS MORNING WILL HELP TRIGGER SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY OVER NORTH GEORGIA ON TUESDAY. SOME STORMS MAY BE SEVERE. WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA WEDNESDAY INTO EARLY THURSDAY. SEVERE STORMS ARE EXPECTED. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FRIDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. 16
The Atlanta radar (KFFC), 57 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
12 hail, 5 thunderstorm wind, 2 lightning. Local standard time, as filed.
The public observed penny-sized hail near Thomaston.
The public observed penny-sized hail near Dawsonville.
The public observed half-dollar-sized hail near Auraria and nickel-sized hail near Dahlonega.
The public observed nickel-sized hail from near Red Top Mountain State Park northward about four miles, all remaining just west of the Cherokee county line.
The public observed penny-sized hail in the far southern central part of Jasper county, just south of Tate, along the Cherokee county line.
A deputy with the Sandy Springs Police Department observed quarter-sized hail on the windshield of his patrol car.
The Cherokee County Emergency Management Director reported that lightning had struck and set a home on fire just east of Buffington. The home suffered moderate fire and smoke damage.
The Gwinnett County 911 Center reported that five trees and power lines were down across a couple of roads, mainly around Lawrenceville. One of the trees fell on a van causing damage to the vehicle. An amateur radio operator measured a wind gust of 55 mph on U.S. Highway 29 near Harbins Road.
An amateur radio operator relayed a report of nickel-sized hail on the east side of Duluth and south of Suwanee in northwest Gwinnett county.
The public observed nickel-sized hail on the north side of Murrayville.
The public observed penny-sized hail near Flowery Branch. WSR-88D radar data suggests that penny-sized hail also likely fell between Flowery Branch and Lake Lanier Islands in the far southwest part of the county. This hail was falling from a separate, yet simultaneously occurring thunderstorm north of Murrayville, which was producing nickel-sized hail.
The Forsyth County Emergency Management Director reported that three trees and a couple of power lines were down near Georgia Highway 369 and the town of Oscarville.
A trained storm spotter observed nickel-sized hail for several minutes on the northwest side of Cleveland.
Meteorologists with WRBL and WTVM Television in Columbus reported that a microburst or downburst had caused considerable damage in a small area on the northeast side of Columbus, or approximately one mile northeast of Kenwood. The worst damage was near the intersection of Macon Road and Crystal Road where the Crystal Valley Mobile Home Park was located. Other damage was noted from the Willow Bend residential area to Corporate Ridge Industrial Park. Over 100 large mature trees, many oaks and pines, were either uprooted or split within a two to three square mile-wide area. Several mobile homes were heavily damaged, including two of which were destroyed when large trees crushed them. Several fences and metal gates were also destroyed when smashed by the large fallen trees. WRBL Television reported that two injuries occurred at one of the mobile homes crushed by a large tree. WTVM also noted wind damage just northeast of Bibb City as well, where a few more large trees were down, one of which crushed a fence.
The Cherokee County Emergency Management Director reported that lightning struck and set on fire yet a second home in Cherokee county. This time the incident was five miles east of Woodstock in the far southeast corner of the county.
Several reports of quarter-sized hail were received from the public and the Cherokee County Emergency Management Director from Union Hill, in the southeast part of Cherokee county, north-northeastward to east of Buffington, near Lathemtown, northward to approximately 3 miles north-northwest of Lathemtown.
The Peachtree City Police Department reported that five trees were down across the city.
The public observed nickel-sized hail near East Point. WSR-88D radar data suggests that similar-sized hail likely fell from here northward to near Atlantic Station, just north of Atlanta. One tree was also blown down along Cascade Road.
The Cobb County 911 Center reported that at least a dozen trees and over six power lines were down across the central and northern parts of the county, especially on the north side of Marietta and near Kennesaw.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301459, 301461, 301138, 301462, 301466, 301140, 301293, 301147, 301294, 301304, 301306, 301145, 301316, 301402, 301326, 301324, 301363, 301365, 301369.